Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 177, NWS Denver/Boulder, CO

July 6, 2005Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2005, 5:07 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 5:07 PM MDT (23:07 UTC)
Expired
Jul 6, 2005, 5:30 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:22 PM MDTHAIL 1.7512 Se Lindon, CO
Jul 6, 5:30 PM MDTHAIL 1.752 N Thurman, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:05 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 062306
SVRBOU
COC073-121-062330-
/O.NEW.KBOU.SV.W.0177.050706T2307Z-050706T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
507 PM MDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES WEST OF THURMAN...OR ABOUT 24 MILES
  NORTHEAST OF LIMON...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THURMAN.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3965 10361 3948 10360 3934 10317 3969 10316

$$
BAKER
1 follow-up statement
000 
WWUS55 KBOU 062319
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT WED JUL 6 2005

COC073-121-062330-
/O.CON.KBOU.SV.W.0177.000000T0000Z-050706T2330Z/
WASHINGTON CO-LINCOLN CO-
517 PM MDT WED JUL 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR
NORTHEASTERN LINCOLN AND SOUTH CENTRAL WASHINGTON COUNTIES...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 7 MILES WEST OF THURMAN...OR ABOUT 28 MILES
NORTHEAST OF LIMON...MOVING EAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
THURMAN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING

INTENSE RAINFALL FROM THIS SEVERE THUNDERSTORM MAY PRODUCE FLOODING 
OF LOW LYING AREAS...WASHES...ARROYOS AND DRY CREEKS. AS MUCH AS 2 
INCHES OF RAIN MAY FALL IN UNDER 30 MINUTES FROM THIS STORM. 
 
LAT...LON 3965 10361 3948 10360 3934 10317 3969 10316

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:10 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 6, 3:10 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT WED JUL 6 2005

.SHORT TERM...LACK OF WINDS ALOFT ASSOCIATED WITH THE STRENGTHENING
UPPER RIDGE IS TAKING ITS TOLL ON AFTERNOON CONVECTION TODAY.  THE
ONLY SHOWERS WE HAVE SEEN SO FAR ARE OCCURRING OVER THE HIGHEST
MOUNTAIN ELEVATIONS AND OVER THE PALMER DIVIDE.  VISIBLE SATELLITE
PICTURES SHOW THAT WARM TEMPERATURES AT THE MID LEVELS ARE A STRONG
CAP TO ANY CONVECTION SO FAR.  THERE IS NO EVIDENCE OF ANY SHORT
WAVE ALOFT TO CAUSE ANY ORGANIZED CONVECTION...SO THE CHANCES OF
STRONG THUNDERSTORMS ON THE PLAINS LOOKS TO BE DIMINISHING.  GIVEN
THE STRENGTH OF THE CAP ON THE PLAINS...WILL HAVE LOWEST POPS
THERE.  WILL STICK WITH 20 PERCENT POPS IN THE MOUNTAINS AND
SCATTERED SHOWERS ON THE PALMER DIVIDE.  EXPECT THAT MOST SHOWER
ACTIVITY WILL BE OVER BY 04Z WITH CLEARING SKIES AFTER THAT.

FOR THURSDAY...WEAK FLOW ALOFT AND WARM TEMPERATURES WILL CONTINUE
OVER THE REGION.  IT IS HARD TO SAY THAT THERE WILL BE NO SHOWERS
ACROSS THE FORECAST AREA.  BUT IT IS ALSO HARD TO PINPOINT WHO WILL
HAVE THE BEST CHANCES FOR PRECIP.  WILL BLANKET THE FORECAST AREA
WITH 10 PERCENT POPS.  700 MB TEMPS WILL BE ALMOST WARM ENOUGH TO
KEEP CONVECTION CAPPED...BUT LOW LEVEL MOISTURE WILL CONTINUE
ADVECTING INTO THE REGION DUE TO THE WEAK SURFACE TROUGH OVER THE
MOUNTAINS INDUCING WEAK SOUTHEASTERLY SURFACE WINDS ACROSS THE
PLAINS.  AS THREAT OF SEVERE STORMS GRADUALLY GOES DOWN...THE THREAT
OF HEAVY RAIN PRODUCING SHOWERS WILL BE ON THE INCREASE.

.LONG TERM...THU NGT-SAT...MDLS MAINTAIN AN ELONGATED UPR RDG
OVR THE CNTRL AND SWRN U.S. THRU THE PRD.  THE AIR MASS WILL
REMAIN RELATIVELY DRY AND SUBSIDENT BUT UNSTABLE FM THE ERN
SLP OF THE MTNS OVR THE URBAN CORRIDOR AND PLAINS.  THE HIEST
CAPES UP TO 1000J/KG ARE THU NGT ON THE PLAINS WITH THE PALMER
DVD BEING MST FVRD FOR CONVECTION.  CAPES ON FRI AND SAT AFTNS
AND EVES ARE IN THE 400-600J/KG RANGE.  CAPES THRU THE PRD ARE
BLO 200J/KG IN THE MTNS.  WILL KEEP ISOLD AFTN AND EVE SHWRS
AND TSTMS ACROSS THE AREA THRU SAT.  VRY WARM AIR ALF WILL
RESULT IN CONTD VRY WARM MAX TEMPS ESPCLY ON PLAINS. WILL MAKE
ONLY SML ADJUSTMNETS TO MOS TEMP GUIDANCE VALUES.

IN EXTENDED PERIOD...SUN-WED...MDLS MAINTAIN UPR RDG OVER CNTRL
RCKYS THRU PRD.  GFS KEEPS AMS GNLY DRY...BUT WILL LEAVE SLIGHT
CHC OF TSTMS EACH AFTN AND EVE BASED MORE ON CLIMO.  GFS DRIVES
MSTR FM HURRICANE DENNIS UNDERNEATH UPR RDG ACRS OK AND TX INTO
NM BY END OF PRD.  WHILE MST OF THIS MSTR WILL RMN WELL TO S OF
AREA...WILL TAKE A WAIT AND SEE ATTITUDE ABOUT THIS POSSIBILITY.
TEMPS WILL BE NR TO SLIGHTLY ABV SEASONAL NORMS.

&&

.BOU...NONE.

&&

KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, Jul 6, 11:16 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT WED JUL 06 2005

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT WED JUL 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST FLOW ALOFT WILL COMBINE WITH AN UNSTABLE AIRMASS ACROSS
NORTHEAST COLORADO TO ONCE AGAIN PRODUCE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS.  ALTHOUGH THE WINDS ALOFT ARE SLIGHTLY WEAKER
THAN YESTERDAY...ENOUGH WINDS AND INSTABILITY WILL BE PRESENT FOR
STRONG THUNDERSTORMS TO FORM OVER THE NORTHEAST COLORADO PLAINS.
LARGE HAIL WILL ONCE AGAIN BE THE MAIN THREAT FROM THE STORMS.
HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
ESPECIALLY IF THUNDERSTORMS FORM OVER AREAS THAT HAVE RECEIVED HEAVY
RAIN IN THE PAST COUPLE EVENINGS.  MOST THUNDERSTORM ACTIVITY WILL
BE EAST OF A LINE THAT RUNS FROM GREELEY TO DENVER INTERNATIONAL
AIRPORT.

IN THE MOUNTAINS...ONLY ISOLATED...HIGH BASED THUNDERSTORMS ARE
EXPECTED WHICH WILL PRODUCE GUSTY WINDS AND LIGHTNING BUT LITTLE
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER THE NORTHEAST PLAINS.

DANKERS/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:00 PM MDTTornado WarningBOULogan, Weld45 min
Jul 5, 6:39 PM MDTTornado WarningBOULogan31 min
Jul 5, 7:03 PM MDTSevere Thunderstorm WarningBOULogan, Washington48 min
Jul 6, 5:29 PM MDTSevere Thunderstorm WarningBOULincoln, Washington46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.